Abstract and Introduction
Background: High-dose vitamin E intake is known to inhibit vitamin K-derived coagulation factor synthesis, which can cause serious bleeding events such as gastrointestinal bleeding and intracranial hemorrhage. We report a case of coagulopathy induced by marginally increased levels of vitamin E.
Case Presentation: A 31-year-old Indian man presented with oral bleeding, black tarry stools, and bruising over his back. He had been taking non-steroidal anti-inflammatory drugs for low backache and vitamin E for hair loss. He had mild anemia with normal platelet count, thrombin time, and prolonged bleeding time, activated partial thromboplastin time, and prothrombin time. Serum fibrinogen was slightly raised. Mixing studies with pooled normal plasma, aged plasma, and adsorbed plasma were suggestive of deficiency of multiple coagulation factors due to acquired vitamin K deficiency. Serum phylloquinone was normal, while prothrombin induced by vitamin K absence-II level was increased. Serum alpha-tocopherol was slightly raised. Upper gastrointestinal endoscopy showed multiple gastroduodenal erosions. A final diagnosis of vitamin E toxicity-related coagulopathy was made. The patient responded well to pantoprazole, vitamin K supplementation, multiple fresh frozen plasma transfusions, and other supportive treatments besides the discontinuation of vitamin E supplementation. The coagulation parameters normalized, and the patient was discharged with complete resolution of symptoms and remained asymptomatic during the follow-up for 6 months.
Conclusions: Vitamin E-related inhibition of vitamin K-dependent factors with coagulopathy may occur even at marginally increased levels of serum vitamin E. This risk becomes significant in patients receiving other drugs that may increase the risk of bleeding.
Vitamin E toxicity is rarely observed due to its ready excretion in bile and urine. However, it has been noted to occur in cases of lipid or hepatobiliary disorders where its absorption or excretion may be altered. High-dose vitamin E supplementation is known to inhibit vitamin K-related enzyme activation relevant for coagulation factor syntheses, such as factors II, VII, IX, and X, as well as protein C and S. Deficiency of factors II, VII, IX, and X promotes bleeding, while deficiency of protein C and protein S leads to the loss of their natural anticoagulant effects, with consequent unrestrained thrombin generation, resulting in thromboembolism.[3,4] Generally, deficiency of factors II, VII, IX, and X is the dominant effect and may lead to bleeding. The mechanism of inhibition of vitamin K-related enzyme activation relevant for coagulation factor synthesis is evidenced by the elevation of levels of prothrombin induced by vitamin K absence-II (PIVKA-II), due to an increase in under-gamma-carboxylated prothrombin.
Vitamin E excess further inhibits factor IX activation by reducing vitamin K-dependent carboxylation of glutamate and inhibits platelet aggregation. Thus vitamin E toxicity can present as coagulopathies alongside general complaints such as malaise, nausea, myalgia, and fatigue.
Though it is generally understood that vitamin E toxicity may occur if consumed at levels greater than 1000 mg/day, there is no fixed cut-off point. The circulating alpha-tocopherol levels depend heavily on the lipid content of the blood. Vitamin E cannot be measured accurately by circulating alpha-tocopherol levels in patients who have very high or very low cholesterol levels. The same applies to patients with average cholesterol levels as well. This is because of the upregulation of biliary and urinary excretion once vitamin E levels increase in the body. Because of these irregularities in vitamin E metabolism, the minimum dose, form, and duration of vitamin E intake required to induce a clinically significant effect on coagulation pathways are not known.
Vitamin E toxicity may be overlooked as the cause of coagulopathy if serum levels of vitamin E are only marginally increased. We report a case of coagulopathy induced by marginally increased levels of serum vitamin E.
J Med Case Reports. 2023;17(107) © 2023 BioMed Central, Ltd.